What is Fentanyl?
Fentanyl (brand names include Actiq, Duragesic, and Sublimaze) is a very powerful synthetic opioid painkiller medication that is 50 to 100 times more potent than morphine 1. Individuals who abuse or struggle with addiction to fentanyl put themselves at high risk of overdose. In fact, in 2015 alone, 33,091 people died due to overdose on opioids like fentanyl 2. Learning how to recognize the indications of a fentanyl overdose and getting professional substance abuse treatment may save a life.
Signs and Symptoms of Fentanyl Overdose
Fentanyl overdoses can be deadly, so it is vital that you call 911 right away if you suspect an overdose may have occurred. A person overdosing on fentanyl may present with the following overdose signs and symptoms 3, 4:
- Pinpoint pupils.
- Weak muscles.
- Extreme sleepiness.
- Loss of consciousness.
- Profoundly slowed heart beat.
- Very low blood pressure.
- Dangerously slowed or stopped breathing.
- Bluish tint to nails and lips.
The side effects that a fentanyl overdose have on the user’s heart rate and breathing present the biggest risk of death or permanent damage. Even if a user survives a fentanyl overdose, these side effects may leave a lasting mark on the user’s body if not treated immediately. For example, respiratory depression can lead to hypoxia, which can cause permanent brain damage in the suffering individual 5, 6.
Can Fentanyl be Abused?
As an extremely potent opioid drug, fentanyl is very carefully prescribed and dosed by medical professionals. Those who abuse fentanyl may use the drug outside of prescription guidelines or without a prescription altogether, which can drastically increase their risk of lethal overdose.
Fentanyl abuse behaviors include:
- Taking fentanyl in higher doses or more frequently than prescribed.
- Using fentanyl in a way other than intended, such as snorting or injecting it.
- Combining fentanyl with other drugs, such as alcohol, stimulants, or benzodiazepines, which can have compounding or contradicting effects.
Abusing fentanyl can lead the user to build up a high tolerance for the drug, meaning they will need increasing amounts in order to get the same effects. For some opioid effects, tolerance develops non-uniformly, which can heighten overdose risks. For example, an individual may begin to escalate their fentanyl use due to a build-up of tolerance to effects such as pain relief and euphoria but, in doing so, heightened their risk of experiencing overdose effects less impacted by tolerance, such as respiratory depression.
In addition to the dangers imposed by differential tolerance development, relapsing into abuse after an extended period of abstinence—and an accompanying drop of drug tolerance—presents another major risk of overdose. When a person is abstinent for a while, their tolerance diminishes, meaning the high doses they were using before becoming abstinent may overwhelm their system should they be used again.
What to Do If You Overdose on Fentanyl
The first and most important step to take if a fentanyl overdose is suspected is to call 911 for emergency medical help. Medical professionals can help minimize damage caused by a fentanyl overdose and may save the person’s life. While waiting for an emergency crew to arrive, closely supervise the overdosing individual, making note of their condition to report to the emergency responders.
Never leave an overdosing individual alone; they should be kept awake and upright if possible.
If you suspect a fentanyl overdose in yourself, call 911 right away, tell them the situation, and try to stay conscious as long as you can until they arrive. If you are able, remain sitting upright, but if this is not an option, lay down on your side and wait for emergency crew to escort you to the hospital for more extensive treatment.
Once medical care arrives, the person will be carefully monitored for any irregularities in breathing, heart rate, blood pressure, and body temperature. Fentanyl overdose cases may necessitate the use of naloxone, which is a medication that blocks opioid receptors and can quickly stop some of the dangerous opioid overdose effects 7.
Fentanyl overdose can be deadly; seeking immediate medical treatment is the best way to minimize the associated risks. One of the best ways to altogether avoid a fentanyl overdose is to get help with a fentanyl abuse problem as soon as possible.
How to Prevent Fentanyl Overdose
Fentanyl overdose can be prevented. By getting professional help for a fentanyl abuse or addiction problem, a person can drastically reduce their risk of overdose and its consequences. Substance abuse treatment programs help many individuals overcome their substance abuse problems with education, counseling, relapse prevention skills, and therapy.
Treatment programs come in many forms to fit each individual’s recovery needs. Some programs specialize in certain populations, such as particular age ranges, genders, sexual orientations, incomes, and substances of abuse.
In general, treatment programs will take place in the following settings:
- Inpatient treatment: The recovering individual stays at a facility while engaging in treatment, offering an escape from the stressors of home life that may have contributed to the fentanyl abuse problem.
- Outpatient treatment: The recovering individual works through treatment while living at home, checking in on a regular basis with the facility for treatment sessions.
Often incorporated into the framework of formal treatment programs, self-help groups also continue to be a resource used by many in recovery after the initial treatment period has ended. Many of these fellowships are founded on the 12-step principles first outlined through Alcoholics Anonymous. Those in recovery for fentanyl abuse can work through the 12 steps of recovery while building a network of sober peers through programs such as Narcotics Anonymous. Regular attendance at these group meetings helps encourage sobriety as recovering individuals work through formal treatment, and later, as part of a solid aftercare regimen.
It’s never too late to get help for a fentanyl abuse problem. Call us at 1-888-744-0069 to speak with a treatment consultant who can help you find a program today.
Check your Insurance Coverage for Fentanyl Addiction Treatment
Find out if your insurance coverage includes fentanyl addiction rehab and treatment by visiting the links below:
- National Institute on Drug Abuse. (2016). Fentanyl.
- National Institute on Drug Abuse. (2017). Overdose Death Rates.
- Massachusetts Department of Public Health. (2011). Opioid Overdose Education and Naloxone Distribution.
- National Library of Medicine. (2016). Fentanyl Transdermal Patch.
- National Institute on Drug Abuse. (2014). What are the possible consequences of opioid use and abuse?
- U.S. National Library of Medicine. (2014). Cerebral hypoxia. MedlinePlus.
- Substance Abuse and Mental Health Services Administration. (2016). Naloxone.